Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 330, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 1, 2011, 12:36 AM CDT for 6 counties in North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2011, 12:36 AM CDT (05:36 UTC)
- Expired
- Sep 1, 2011, 1:30 AM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Foster County, ND, Kidder County, ND, McHenry County, ND, Pierce County, ND, Sheridan County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 12:54 AM CDT | TSTM WND GST 60 | Harvey, ND | MEDIA REPORTED MULTIPLE SMALL TREE LIMBS DOWN AFTER ESTIMATED 60 MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 8:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1855 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
437
WUUS53 KBIS 010536
SVRBIS
NDC031-043-049-069-083-103-010630-
/O.NEW.KBIS.SV.W.0330.110901T0536Z-110901T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1236 AM CDT THU SEP 1 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
NORTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
SOUTHWESTERN PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
EASTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 130 AM CDT
* AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES NORTHWEST OF DRAKE TO 8 MILES SOUTHEAST OF SHEYENNE
LAKE TO 5 MILES NORTH OF TUTTLE...AND MOVING EAST AT 65 MPH. PENNY
SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
HARVEY...CHASELEY...ORRIN...MANFRED...SELZ...BOWDON...WELLSBURG...
FESSENDEN...BALTA...HEIMDAL...HEATON...EMRICK...HAMBERG...SILVA...
CATHAY...SYKESTON...BREMEN...BARLOW...CARRINGTON AND MELVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4733 9947 4728 9948 4715 10009 4732 10011
4735 10019 4757 10027 4808 10062 4824 9984
4786 9979 4785 9930 4760 9925 4760 9850
4733 9850
TIME...MOT...LOC 0536Z 251DEG 54KT 4801 10031 4767 9993
4724 9990
WIND...HAIL 60MPH 0.75IN
$$
MERRIMAN3 follow-up statements
183
WWUS53 KBIS 010604
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
104 AM CDT THU SEP 1 2011
NDC031-043-049-069-083-103-010630-
/O.CON.KBIS.SV.W.0330.000000T0000Z-110901T0630Z/
FOSTER ND-KIDDER ND-MCHENRY ND-PIERCE ND-SHERIDAN ND-WELLS ND-
104 AM CDT THU SEP 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WELLS...
EASTERN SHERIDAN...SOUTHWESTERN PIERCE...SOUTHEASTERN MCHENRY...
NORTHERN KIDDER AND FOSTER COUNTIES UNTIL 130 AM CDT...
AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM RUGBY TO MADDOCK TO EMRICK...MOVING NORTHEAST AT 60 MPH.
IN ADDITION...AT 1255 AM CDT 55 MPH WINDS WERE REPORTED AT THE
HARVEY MUNICIPAL AIRPORT WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CATHAY...BREMEN...MELVILLE...CARRINGTON...BORDULAC...BARLOW...GRACE
CITY...MCHENRY...JUANITA AND GLENFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4733 9947 4728 9948 4715 10009 4732 10011
4735 10019 4757 10027 4808 10062 4824 9984
4786 9979 4785 9930 4760 9925 4760 9850
4733 9850
TIME...MOT...LOC 0604Z 235DEG 52KT 4837 9987 4802 9949
4759 9947
WIND...HAIL 60MPH <.75IN
$$
MERRIMAN462
WWUS53 KBIS 010619
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
119 AM CDT THU SEP 1 2011
NDC043-049-083-010629-
/O.CAN.KBIS.SV.W.0330.000000T0000Z-110901T0630Z/
KIDDER ND-MCHENRY ND-SHERIDAN ND-
119 AM CDT THU SEP 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SHERIDAN...
SOUTHEASTERN MCHENRY AND NORTHERN KIDDER COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4733 9850 4733 10003 4767 10003 4767 10007
4784 10007 4785 10020 4802 10020 4805 10024
4816 10024 4824 9984 4803 9984 4802 9981
4786 9979 4785 9930 4760 9925 4759 9850
TIME...MOT...LOC 0619Z 235DEG 52KT 4849 9959 4814 9921
4771 9920
$$
NDC031-069-103-010630-
/O.CON.KBIS.SV.W.0330.000000T0000Z-110901T0630Z/
FOSTER ND-PIERCE ND-WELLS ND-
119 AM CDT THU SEP 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WELLS...
SOUTHWESTERN PIERCE AND FOSTER COUNTIES UNTIL 130 AM CDT...
AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM WOLFORD TO MINNEWAUKAN TO 6 MILES WEST OF NEW ROCKFORD...MOVING
NORTHEAST AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
GRACE CITY...MCHENRY...JUANITA AND GLENFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4733 9850 4733 10003 4767 10003 4767 10007
4784 10007 4785 10020 4802 10020 4805 10024
4816 10024 4824 9984 4803 9984 4802 9981
4786 9979 4785 9930 4760 9925 4759 9850
TIME...MOT...LOC 0619Z 235DEG 52KT 4849 9959 4814 9921
4771 9920
WIND...HAIL 60MPH <.75IN
$$
MERRIMAN659
WWUS53 KBIS 010630
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM CDT THU SEP 1 2011
NDC031-069-103-010640-
/O.EXP.KBIS.SV.W.0330.000000T0000Z-110901T0630Z/
FOSTER ND-PIERCE ND-WELLS ND-
130 AM CDT THU SEP 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR WELLS...SOUTHWESTERN PIERCE
AND FOSTER COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4733 9850 4733 10003 4767 10003 4767 10007
4784 10007 4785 10020 4802 10020 4805 10024
4816 10024 4824 9984 4803 9984 4802 9981
4786 9979 4785 9930 4760 9925 4759 9850
TIME...MOT...LOC 0619Z 235DEG 52KT 4848 9957 4813 9920
4770 9920
$$
MERRIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 12:09 AM CDT, 27 minutes earlier.
Area forecast discussion, Sep 1, 12:09 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1209 AM CDT THU SEP 1 2011 .UPDATE...THUNDERSTORMS. && .DISCUSSION...LINE OF STORMS MOVING TO CENTRAL NORTH DAKOTA. WILL CANCEL WESTERN PORTION OF WATCH...CONTINUE CENTRAL. HAVE ADDED STUTSMAN...KIDDER AND FOSTER TO THE WATCH. && .AVIATION...AT 11 PM CDT...LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL NORTH DAKOTA AHEAD OF A COLD FRONT ALSO MOVING THROUGH CENTRAL NORTH DAKOTA. KMOT/KBIS/KJMS WILL SEE THUNDERSTORMS BETWEEN 11 PM AND 2 AM CDT. THE POTENTIAL EXISTS FOR GUSTS TO 50 KTS IN THE STORMS. AFTER 5 AM CDT EXPECT NORTHWEST WINDS AND MVFR CIGS ENTERING THE WEST...KISN/KMOT/KDIK/KMOT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 31, 3:19 PM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT WED AUG 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE. HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Aug 31, 11:43 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1143 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM LIGHTNING 15 N RHAME 46.45N 103.65W
08/31/2011 SLOPE ND EMERGENCY MNGR
BOWMAN COUNTY EMERGENCY MANAGEMENT REPORTS A LARGE GRASS
FIRE INCLUDING HAY BALES. LIKELY CAUSE OF THE FIRE IS
LIGHTNING.
&&
NJHEINERTLocal storm report, Aug 31, 11:54 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1154 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND GST CROWN BUTTE LAKE 46.87N 101.09W
08/31/2011 E60 MPH MORTON ND TRAINED SPOTTER
&&
NJHEINERTSpecial weather statement, Sep 1, 12:00 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1200 AM CDT THU SEP 1 2011 NDZ003-004-011-012-010600- BOTTINEAU-MCHENRY-RENVILLE-WARD- 1200 AM CDT THU SEP 1 2011 ...SPECIAL WEATHER STATEMENT... AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES WEST OF BOTTINEAU TO 19 MILES SOUTH OF MINOT...MOVING EAST AT 50 MPH. WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. MINOR STREET FLOODING IN LOW LYING STREETS AND UNDERPASSES IS POSSIBLE IN MINOT. LOCATIONS IMPACTED INCLUDE... ECKMAN... NORWICH... DEERING... WESTHOPE... VELVA... RUSSELL... NEWBURG... LANDA... SIMCOE... VOLTAIRE... GRANVILLE... ROTH... BERGEN... KRAMER... UPHAM... AYD
Local storm report, Sep 1, 12:05 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 AM CDT THU SEP 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 1 E COLEHARBOR 47.54N 101.20W
08/31/2011 M64 MPH MCLEAN ND TRAINED SPOTTER
64 MPH GUST FROM A WEATHER STATION.
&&
PAYDLocal storm report, Sep 1, 12:28 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1228 AM CDT THU SEP 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM TSTM WND GST MCCLUSKY 47.49N 100.44W
09/01/2011 E65 MPH SHERIDAN ND PUBLIC
WINDS LASTED FOR 10 MINUTES. BRIEF POWER OUTAGES WERE
REPORTED. RAIN GUTTERS WERE BLOWN OFF OF A BUILDING.
&&
NJHEINERTLocal storm report, Sep 1, 12:35 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1235 AM CDT THU SEP 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG 7 W NEW SALEM 46.85N 101.56W
08/31/2011 MORTON ND FIRE DEPT/RESCUE
NEAR EXIT 120 I-94 BARN ROOF TORN OFF. AUGER TIPPED OVER.
2 X 4 EMBEDDED IN HOUSE. STRAIGHT LINE WIND DAMAGE.
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:54 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Aug 31, 9:07 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 53 min |
| Aug 31, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 58 min |
| Aug 31, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 66 min |
| Aug 31, 9:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 45 min |
| Aug 31, 10:01 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 59 min |
| Aug 31, 10:12 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 63 min |
| Aug 31, 10:22 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 38 min |
| Aug 31, 10:36 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more | 54 min |
| Aug 31, 10:56 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Mountrail, Renville, Ward | 64 min |
| Aug 31, 10:59 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 39 min |
| Aug 31, 11:25 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 65 min |
| Aug 31, 11:49 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.